Pennsylvania, 2004

Winter Storm in Pennsylvania, January 27, 2004

January 27, 2004 · NWS CLE · 3 events in 3 counties and zones

An area of low pressure moved across Ohio and Lake Erie on the morning of January 27th. Freezing rain associated with this low began in northwest Pennsylvania by the early morning hours of the 27th and continued through the middle part of the day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved across Ohio and Lake Erie on the morning of January 27th. Freezing rain associated with this low began in northwest Pennsylvania by the early morning hours of the 27th and continued through the middle part of the day. The precipitation mixed with and then changed completely to snow during the afternoon hours. The precipitation finally tapered off during the evening. Ice accumulations greater than one quarter inch along with 1 to 3 inches of snow fell during this event. Many accidents were reported. A few power lines were also downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 26, 9:18 PM EST, 5 hours 42 minutes earlier.

Area forecast discussion, Jan 26, 9:18 PM EST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
918 PM EST MON JAN 26 2004

.DISCUSSION...
MARINE LAYER ABOVE THE ICE PACK ON LAKE ERIE IS WORKING ITS WAY
INLAND AND CAUSING TEMPERATURES TO SLOWLY RISE INTO THE LOWER 30S
ACROSS LAKE...CUYAHOGA...AND LORAIN COUNTIES.  TEMPERATURES ALREADY
HAVE CLIMBED TO 33 DEGREES ACROSS THIS AREA SO FAR.  CLE REPORTING
-RA/-DZ.  TEMPERATURES ACROSS THIS AREA SHOULD HOLD IN THE LOWER 30S
ALL NIGHT AND WILL KEEP MENTION OF MIXED PRECIPITATION ALONG WITH A
MIX OF PLAIN OLD RAIN.  THINKING NOW THAT TEMPERATURES WILL HOVER
AROUND 32 TO 33 DEGREES ALL NIGHT AND THEN AS LOW PRESSURE SYSTEM
APPROACHES...SOUTHEAST FLOW DEVELOPS FORCING MARINE LAYER AIR NORTH
AND POSSIBLY CAUSING TEMPERATURES TO DROP BELOW FREEZING BEFORE
WARMING BACK INTO THE LOWER TO MIDDLE 30S FOR A PERIOD IN THE
CENTRAL AREAS. PATCHY FOG CAN BE EXPECTED ACROSS THE AREA OVERNIGHT
AS WARMER AIR WORKS INTO THE AREA DURING THE NIGHT OVER COLD SNOW
PACK. WILL MENTION FOG ALL AREAS AND EXPECT IT TO OCCUR INTO TUESDAY
MORNING.

ZONES WILL BE OUT SHORTLY.

LOMBARDY

.PREVIOUS DISCUSSION...

WINTERY MIX PCPN TO CONT TNGT WITH MNLY IP/ZR...SOME MXD SNOW FAR N.
ALSO FAR S MAY CHNG TO R BUT WITH CD TEMPS IN PLACE AND ELY FLOW
CONTG OVRNGT WL BE DIFFICULT TO WRM UP.  WL KP PCPN MXD OVRNT FOR
NOW. AREA MOD ZR/IP MOVD THRU MNN MFD CLE AREA MID AFTN WITH AN
TSTMS ALSO BEING OBSRVD. EXPCT MOST PCPN TO BE LGT OVRNGT...IN ADV
CAT BUT CUD BE QUITE ICY SOME AREAS. STG S/W MOVG FROM SRN PLAINS
TNGT MOVG THRU NRN OH TUE AFTN ERY TUE NITE. ETS/GFS FAIRLY SIMILAR
SOLN IN SHORT TERM AND MOVG IT LITTLE FURTHERN N THAN PREV RUNS.
WITH CD AIR IN PLACE STILL MXD PCPN TUE MRNG...INCLDG R S- CNTRL
AREAS...WILL CHNG TO ALL SNOW. EXPECT HEAVIER SNOW TO BE N AND E
CWA. MUCH OF AREA 1 TO 2 INCHES BUT FAR E 2 TO 4 AND FAR NRN AREAS 2
TO 3. STG UVV MTN GETS GOING E TMRW AFTN AND EVNG...AREA WILL HAVE
TO BE WATCH FOR UPGRADE TO WRNG BUT ADV COVERS OK NOW.

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WX ADVISORY THRU TUE FOR ALL ZNS.
PA...WINTER WX ADVISORY THRU TUE FOR ALL ZNS.
Hazardous weather outlook, Jan 26, 6:00 AM EST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EST MON JAN 26 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261300-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
600 AM EST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY...

LOW PRESSURE IN THE LOWER MISSISSIPPI VALLEY MOVING TOWARD OHIO WILL
PRODUCE A LIGHT MIXTURE OF FREEZING RAIN...SLEET AND SOME SNOW OVER
THE AREA TODAY AND TONIGHT.  SNOW ACCUMULATION THROUGH TONIGHT WILL
GENERALLY BE AN INCH OR LESS AND MAINLY FOR AREAS CLOSE TO LAKE
ERIE. AROUND A TENTH OF AN INCH OF ICING FROM THE FREEZING RAIN IS
POSSIBLE FOR THE ENTIRE AREA THROUGH TONIGHT

.DAYS TWO THROUGH SEVEN...

THE LIGHT MIXTURE WILL CHANGE TO ALL SNOW FROM WEST TO EAST ACROSS
THE REGION ON TUESDAY.  THE SNOW WILL CONTINUE INTO TUESDAY NIGHT
AND TAPER TO SCATTERED SNOW SHOWERS.  TOTAL NEW SNOW ACCUMULATION BY
LATE TUESDAY NIGHT SHOULD RANGE FROM 2 TO 5 INCHES FOR MOST OF THE
AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Crawford

When
January 27, 3:00 AM EST to 6:00 PM EST
Where
Crawford forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Winter Storm, Northern Erie

When
January 27, 3:00 AM EST to 6:00 PM EST
Where
Northern Erie forecast zone
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Winter Storm, Southern Erie

When
January 27, 3:00 AM EST to 6:00 PM EST
Where
Southern Erie forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386389, 5386390, 5386391.